Jump to content


Congrats to Margaret, Platinum Member with 1,000 posts and 10 Years of Forums Membership!


Photo

Gabapentin anyone?


  • Please log in to reply
6 replies to this topic

#1 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 27 August 2011 - 10:30 PM

Hello All

So having stopped amitriptyline the nerve pain in my feet has gone ballistic hence typing this at 5:36 a.m. as I have been awake with it all night! I am going to see my general practitioner about taking gabapentin simply because this is the drug mentioned in connection with nerve pain at two rheumatology appointments. I am curious to know of others' experiences of taking it, side effects, effectiveness and so forth.

Any other suggestions for nerve pain gratefully received!

Take care.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

#2 Joelf

Joelf

    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,616 posts
  • Location:West Sussex

Posted 28 August 2011 - 12:31 AM

Hi Amanda,

Oh, I am sorry to hear that you're having so much nerve pain with your feet. :sorry:

I've never taken Gabapentin even when I had shingles so can't advise you from my personal experience. Looking at the link, it does mention about taking it with a heart problem, so I don't know if that would influence whether you take it or not? It does look rather a powerful beast!! ;)

I do hope you can find some relief from the constant pain you're suffering; I know you wanted to be less fatigued and be able to stay awake for longer periods but I don't think you meant staying awake all night!! :blink: :lol:

Jo Frowde
ISN Assistant Webmaster

SD World Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)


#3 CraigR

CraigR

    Senior Silver Member

  • Members
  • PipPipPipPipPip
  • 438 posts
  • Location:Escondido (near San Diego), Ca

Posted 28 August 2011 - 07:06 AM

I have peripheral neuropathy in my feet left over from chemotherapy for lymphoma. At best, the feet feel numb and at worst there is a burning sensation which is especially bothersome at night. I took gabapentin for a while and it did not seem to have any effect. However, a common strong narcotic pain medicine of the slow release type is very helpful.

Craig

#4 Jeannie McClelland

Jeannie McClelland

    Senior Gold Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,706 posts
  • Location:in the Rocky Mountains of the USA

Posted 28 August 2011 - 07:27 AM

I have small fiber neuropathy in both legs. I tried gabapentin and the only effect it had was to make me gain weight, a lot in a very short period of time~ :glare: Amitriptylene gave me awful nightmares. Lyrica (pregabalin) didn't help either. Tried lidocaine patches on the worst area and the effect of that was to ramp up my adhesive allergy, but you know, in a way it helped - mostly because it felt so good when the itching stopped, the burning almost didn't matter. :lol:

I know the idea of being put on a narcotic long term isn't attractive to you, or most doctors, but I'm with Craig.

I hope you find something to help, Amanda, 'cause this 'just one more thing' scleroderma does to us gets old pretty quickly. And speaking of which, how go the ulcers?

Take care, Kiddo.
Jeannie McClelland
(Retired) ISN Director of Support Services
(Retired) ISN Sclero Forums Manager
(Retired) ISN Blog Manager
(Retired) ISN Assistant News Guide
(Retired) ISN Artist
International Scleroderma Network

#5 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • Topic Starter
  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 28 August 2011 - 11:05 AM

Thank you all for the replies! I am already on a patch along with tablets to supplement it. I think I may have to consider going up a dose but I really, really didn't want to do this because I always think about the future...what do I do when the higher dose wears thin?

Ulcers are my ever present friends that I love dearly...love to hate! I bought a pair of knee high boots yesterday, in preparation for winter, as the pair I bought last year I can't get on with bandages. The new pair I had to buy 2 sizes bigger than I am to have room for the bandages I have now and should I end up in wound pads again. I have a new ulcer that looks like a grower and if it performs like the others it will get into the weeping stage hence the need for wound pads. It's actually a good thing I can't do much walking because sitting in a wheelchair it doesn't matter if boots are a tad to big!

Take care.
Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

#6 Deb1million

Deb1million

    Silver Member

  • Members
  • PipPipPipPip
  • 108 posts
  • Location:Maldon, Essex, UK

Posted 29 August 2011 - 09:43 AM

Hi Amanda,

Sorry the ulcers are not behaving! They should pack their bags and go!

I have been on pregabalin for over 2 years, combined with another called Cymbalta, for neuropathic pain. It has helped a lot, with no side effects apart from possible weight gain which may or may not be them (there is a long list of suspects for that - but I'd rather be cuddly than in pain!). I'm also on a relatively small dose pain patch for the joint pain, but these other 2 work well on my shooting nerve pains.

Take care, and rest whenever you need to to make up for the nights of insomnia.

Maybe we could start an insomniacs chat room for all those nights when it feels like you're the only person awake!! :emoticon-insomnia:

#7 KayTee

KayTee

    Senior Bronze Member

  • Members
  • PipPipPip
  • 84 posts
  • Location:Northern California

Posted 04 September 2011 - 11:31 PM

Hi Amanda,

I took Gabapentin recently after a surprise and painful diagnosis of shingles. I found it hard to sleep although it did dull the pain of shingles on my forehead. But it took so long to wean off it and get back to sleeping again. Good luck.
Kay Tee